AF drugs: I find the description of many of... - AF Association

AF Association
17,471 members20,957 posts

AF drugs

I find the description of many of the AF Rate and Rhythm drugs  confusing?

Amiodarone-  a drug to be taken only when all others failed?

Flecainide-  a drug to be taken after all others have failed?

26 Replies
oldestnewest

Where do you find those nonsensical descriptions? The first line of defence are drugs to slow down your rate ie beta blockers usually. If they do not help then rhythm control drugs such as flecainide may be tried but I would never say this is the last resort. Rubbish!

Amiodarone may well be the last resort since although it is usually very effective it also has long term issues for other health areas but can often be used short term to assist in cardioversion or similar events.

Reply

I agree with Bob D.  My cardiologist put me on diltiazem, a calcium channel blocker first.  When that didn't work on its own, he added flecainide, and it's worked great.  He did have to increase the dosage from 100 mg/day to 200 mg/day, but I have been fine since then.

Reply

Bob, From your answer ,I would guess you have no medical training? Flecainide is probably the first choice for PAF in structurally-normal hearts. If there are other heart issues involved such as Heart Failure, Chronic AF and a pacemaker ,this changes things...... Flecainide can have adverse effects.

For us who are in this latter group, Flecainide really is a drug of last resort. I have been taking Flecainide for a few weeks. I have been experienced these problems first hand. This last week I have been blue lighted to Hospital four times due to nocturnal PAF with RVR and Ventricular Ectopy. I am now on Amiodarone.

I would agree that for AF is a very safe drug usually.

Reply

Not so confused after all then?

Reply

Thanks Buffafly, Yes I am confused about being prescribed a drug that is clearly contraindicated.

Reply

What do you regard as short tem for Amiodarone?

When going into AF after aortic valve replacement the suggestion was Amiodarone and Warfarin for three months prior to second cardioversion and for six months after. The first cardioversion two days after surgery had not worked.

Reply

That is typical usage- yes. I wouldn't want to be on it for years and years mind.

Reply

After only a few weeks on Amiodarone I developed a hand tremor and disequilibrium making small turning movements such as when working in the kitchen dangerous. I also had floaters and deposits that formed in my eyes. The first time I took it for six months and the second time possibly a bit longer.

Reply

Not everybody gets on with it I am sure. I knew a chap who was on it for years and years.

Reply

The problem is that its consequences can appear so much later that they are not put down to the drug. I don't think that applies to many other drugs.

Reply

seasider18 , I agree with you on that. I think most of the given drugs are very 'hit and miss'. We have to wait for so long to see what transpires.... good or bad?

I also think each individuals presentation of symptoms is so varied... it is so difficult to try diagnosing and treating? I hope most times they do a very good job?

Reply

I think that for most people they do..The silent majority.

Reply

Seasider18 thank you for your informative post. I have to admit that after my experience of some of the medications prescribed- this latest drug Amiodarone is one I would really rather not have. But with my difficulties to date, there are few options left to try. It would be good to hear other peoples experience of Amiodarone though?

1 like
Reply

I was on Amiodarone for 7 years, now off it for 3 and a half years. It wrecked my thyroid (permanently) and I have to take thyroid medication. It put scratches on my corneas (reversed), made my hair fall out and made my skin super-sensitive to sunlight. As a rhythm control drug it worked well but I refused to be put back on it.

Reply

mrspat, Thank you so much. It is for the reasons you describe ,plus many others, that I am very apprehensive with this therapy regime. But, have little choice now -all the other drugs I have tried -have not worked for me thus far?

Reply

Before my ablation my EP had recommended that I take amioderone for 1 month before and 3 months after. In the event just before I was due to start it was found from a blood test that my liver function was 4 times max so I was prevented from taking the simavastatin.

Reply

A lot of people go on about how bad flecainide is. However, I also know of a lot of people on this forum that take it and don't suffer any side effects, myself included.

2 likes
Reply

Where does diogoxen fit into this list cause that's what I was prescribed

Reply

Digoxin is a rate control drug. Amioderone and flecainide are rthythm control drugs.

Reply

Thanks that makes sense : my heart rate was 130 and I also suffered a TIA and was prescribed apixaban with the digoxin :

1 like
Reply

Flexainide was the first drug tried on me, twice by different cardios / EP's 10 years apart. Both times if gave me palpitations 😂.

Reply

havnt heard that description of Flecanaide as they will usually only put you on it if your heart is structurally sound.

Reply

dmac4646, It is well documented and describes the heart conditions, of which, this medication should not be used.

For the greatest majority, the drug is safe and very effective.

Reply

I disagree that it is "for the greatest majority, the drug is safe" [sic].

In many medical publications / medics amioderone is described as a drug of last resort. When I was going to have an ablation my EP said it was a drug that did help to maintain NSR after an ablation but that he would only prescribe it for 1 month before and 3 months afterwards due to the side effects. I also read that the majority of users suffer from one or more side effects. Suffering from skin problems or burns is very common but can be mitigated by covering arms and using SF 50

When I was looking it up 18 months ago I recall reading that something like 75% of people who start it are affected and it was a significant % (but no where near a majority) who had to stop taking it.

That does not detract from the fact that some people can take it with minimal or no side efffects. However nowadays the % of people taking it long term is quite small.

Reply

PeterWh, Sorry , I believe you have totally misinterpreted what I posted? I agree that the Amiodarone is extremely toxic and for that reason I do not want to continue on for very long. But I was referring to FLECAINIDE when stated- I believe for the greatest majority, the drug is safe and effective. I also asked for advice from others who have experienced taking AMIODARONE -as I find this drug quite an ordeal to have to take. But I know of no alternative to Amiodarone for my set of conditions.

Amiodarone is the last drug I would describe as safe ,given it's toxicity.

Reply

Ok.

Reply

You may also like...